Smooth convex approximation to the maximum eigenvalue function

Xin Chen, Houduo Qi, Liqun Qi, Kok Lay Teo

Research output: Journal article publicationJournal articleAcademic researchpeer-review

31 Citations (Scopus)

Abstract

In this paper, we consider smooth convex approximations to the maximum eigenvalue function. To make it applicable to a wide class of applications, the study is conducted on the composite function of the maximum eigenvalue function and a linear operator mapping ℝmto Sn, the space of n-by-n symmetric matrices. The composite function in turn is the natural objective function of minimizing the maximum eigenvalue function over an affine space in Sn. This leads to a sequence of smooth convex minimization problems governed by a smoothing parameter. As the parameter goes to zero, the original problem is recovered. We then develop a computable Hessian formula of the smooth convex functions, matrix representation of the Hessian, and study the regularity conditions which guarantee the nonsingularity of the Hessian matrices. The study on the well-posedness of the smooth convex function leads to a regularization method which is globally convergent. Printed in the Netherlands.
Original languageEnglish
Article numberPIPS5118271
Pages (from-to)253-270
Number of pages18
JournalJournal of Global Optimization
Volume30
Issue number2
DOIs
Publication statusPublished - 1 Nov 2004

Keywords

  • Matrix representation
  • Spectral function
  • Symmetric function
  • Tikhonov regularization

ASJC Scopus subject areas

  • Computer Science Applications
  • Control and Optimization
  • Management Science and Operations Research
  • Applied Mathematics

Cite this